Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Brownsville, TX

July 26, 2020Jim Hogg County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 26, 2020, 11:04 PM CDT for Jim Hogg County, Zapata County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 11:04 PM CDT (04:04 UTC)
Expired
Jul 27, 2020, 12:07 AM CDT
In force
63 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Jim Hogg County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 173 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2908 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2908 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS54 KBRO 270404
FFWBRO
TXC247-505-270715-
/O.NEW.KBRO.FF.W.0028.200727T0404Z-200727T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
1104 PM CDT Sun Jul 26 2020

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Southwestern Jim Hogg County in deep south Texas...
  East Central Zapata County in deep south Texas...

* Until 215 AM CDT.

* At 1104 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 4 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Guerra.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 2700 9913 2699 9905 2689 9871 2679 9862
      2679 9894 2694 9918

FLASH FLOOD...RADAR INDICATED

$$

53-Schroeder
1 follow-up statement
987 
WGUS74 KBRO 270507
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
1207 AM CDT Mon Jul 27 2020

TXC247-505-270517-
/O.CAN.KBRO.FF.W.0028.000000T0000Z-200727T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jim Hogg TX-Zapata TX-
1207 AM CDT Mon Jul 27 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN JIM HOGG AND 
EAST CENTRAL ZAPATA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 600 AM CDT for a portion 
of Deep South Texas.

LAT...LON 2700 9913 2699 9905 2689 9871 2679 9862
      2679 9894 2694 9918

$$

53-Schroeder

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:46 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 26, 6:46 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
646 PM CDT Sun Jul 26 2020

...00z Aviation Update...

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Latest surface observations indicate widespread MVFR
ceilings across the district. Abundant low-level moisture from the
remnants of Hanna should maintain MVFR ceilings through the night
and into Monday morning, but intermittent VFR ceilings are
possible. Short-range forecast models show shower/thunderstorm
activity continuing over the next 24 hours, but best chances this
evening will be along and west of US highway 281. Wind directions
will be a little tricky by Monday morning, with model guidance at
odds. Went with the slightly more reliable GFS Lamp for now, with
winds turning more northerly/northeasterly by midday tomorrow and
continuing into Monday evening. Overall forecast confidence
remains fairly low as timing and duration of precipitation is
questionable, which will likely influence ceiling heights and
visibilities. Nevertheless, TAF amendments will likely be needed
through the period. KHRL ASOS continues to be offline until
further notice and will not be amended.

&&

.PREV DISCUSSION... /issued 505 PM CDT Sun Jul 26 2020/

..TROPICAL DEPRESSION HANNA CONTINUES MOVING WEST SOUTHWEST
ACROSS NORTHEASTERN MEXICO...

SHORT TERM (Tonight through Monday Night): Tropical Depression
Hanna has moved into northern Mexico. Although all tropical
cyclone watches and warnings have been discontinued for Deep South
Texas and the Rio Grande Valley, a Tornado Watch and Flash Flood
Watch continues into the early hours of tonight. This is due to
the fact that scattered to numerous showers and thunderstorms
continue to develop on the backside of Hanna, especially along and
west of the Interstate 69C corridor. Additionally, scattered
convection will persist for this period of the forecast, as
abundant tropical moisture in the wake of Hanna will combine with
daytime heating and a weakness in the middle layers of the
atmosphere. Given soils wetted from recent rains, the relatively
high chance of rain, and the associated significant cloud cover,
temperatures will be held to below normal levels for a change.

Additionally, ocean swells generated by Hanna will produce elevated
rip currents and high surf at the local beaches into the early
morning hours of Monday. Some minor beach flooding is also expected,
especially around times of high tide.

LONG TERM (Tuesday through Sunday): Broad weakness in the overall
500 mb pattern will prevail over the TX coastline throughout Wed
Night/Thur. The 500 mb ridging over the Desert SW will then start
building eastward throughout Fri and into the weekend. Then a
pretty strong 500 mb short wave dives southwards towards the
middle Gulf coastline this weekend. This may erode the 500 mb
ridging back to the west a bit late in the forecast period. As the
500 mb weakness in the ridge axis erodes away throughout this
upcoming work week, expect the deeper layer moisture levels to
drop steadily throughout the period allowing for the conv chcs to
drop off after Wed. The GFS is once again showing a wetter pattern
prevailing throughDay 7/8 while the ECMWF shuts off the pcpn much
quicker. Accordingly, the drier ECMWF warms up temps quite a bit
faster versus the wetter GFS.

Overall forecast confidence in the longer range period is above
average for temps and near average for pops due to the model to
model inconsistency.

MARINE (Now through Monday Night): Buoy 42020 reported east winds
around 12 knots gusting to around 16 knots with seas slightly over 9
feet with a period of 8 seconds at 1450 CDT/1950 UTC. Tropical
Depression Hanna has moved into northern Mexico, and all tropical
cyclone watches and warnings have been discontinued along the Lower
Texas Coast. However, seas are expected to remain churned up in the
wake of Hanna such that a Small Craft Advisory is in effect for the
Gulf of Mexico waters from 0 to 60 nautical miles offshore until
around sunrise Monday. Adverse sea conditions are forecast to
persist for the remainder of Monday through Monday night, and the
Small Craft Advisory may need to be extended for this time period.
At a minimum, Small Craft Exercise Caution will likely be needed.

Tuesday through Friday Night: Surface ridging will prevail over
the western Gulf of Mex throughout the upcoming work week. This
will maintain generally low to moderate winds and seas along the
lower TX coastline. Some of the Gulf swells may reach up close to
SCA levels Tues and Weds with conditions improving steadily later
in the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  87  79  88  77 /  80  70  50  50
BROWNSVILLE          86  79  88  77 /  80  70  60  50
HARLINGEN            85  77  88  76 /  80  70  60  50
MCALLEN              83  77  85  76 /  90  80  70  50
RIO GRANDE CITY      84  76  88  76 /  90  80  70  50
SOUTH PADRE ISLAND   85  82  85  79 /  80  70  50  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Monday morning for TXZ256-257-351.

     High Surf Advisory until 9 AM CDT Monday for TXZ256-257-351.

     Coastal Flood Advisory until 7 PM CDT this evening for TXZ256-
     257-351.

     Flash Flood Watch until 6 AM CDT Monday for TXZ248-252>257-353.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

67-Mejia/99
Hazardous weather outlook, Jul 26, 10:12 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
1012 PM CDT Sun Jul 26 2020

TXZ248>257-351-353-280315-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1012 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for Cameron, Willacy, Hidalgo,
Starr, and Zapata counties until 6 AM CDT Monday.

A High Surf Advisory is in effect for the coastal portions of
Cameron, Willacy, and Kenedy counties until 9 AM CDT Monday.

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Surf Advisory is in effect for the coastal portions of
Cameron, Willacy, and Kenedy counties until 9 AM CDT Monday.

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
flooding to the NWS Brownsville Office while following all local,
state, and CDC guidelines.

GMZ130-132-135-150-155-170-175-280315-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
1012 PM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 7 AM CDT Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Monday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Additional Small Craft Advisories are possible along the Lower
Texas Coast Monday through Monday night.

In the hours before

Local storm report, Jul 26, 6:53 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BROWNSVILLE TX
653 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST PHARR                   26.18N  98.19W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            SHEET METAL CARPORT COLLAPSE AND TREES SNAPPED

0100 AM     NON-TSTM WND GST EDCOUCH                 26.29N  97.96W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            SEVERAL LARGE TREES UPROOTED AND BLOWN OVER.

0100 AM     NON-TSTM WND GST MCALLEN                 26.22N  98.24W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            SEVERAL REPORTS OF BUSINESS SIGNS, STREET SIGNS AND
            TREES BLOWN OVER.

0100 AM     NON-TSTM WND GST HIDALGO                 26.10N  98.26W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            LARGE TREE BLOWN DOWN. ESTIMATED WIND 40 MPH

0200 AM     NON-TSTM WND GST MCALLEN                 26.22N  98.24W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            FAST FOOD RESTURANT SIGN BLOWN DOWN. LARGE TREE BLOWN
            ON HOUSE. SEVERAL SHEET METAL ROOFS BLOWN OFF OR TORN
            BACK, SEVERAL TREES UPROOTED.

0200 AM     NON-TSTM WND GST PHARR                   26.18N  98.19W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            SEVERAL TREES BLOWN OVER.

0300 AM     NON-TSTM WND GST COMBES                  26.24N  97.72W
07/26/2020  E50 MPH          CAMERON            TX   SOCIAL MEDIA

            SEVERAL TREES BLOWN OVER.

0345 AM     TSTM WND DMG     BROWNSVILLE             25.93N  97.48W
07/26/2020                   CAMERON            TX   SOCIAL MEDIA

            SIGNIFICANT DAMAGE OF FENCES AND ROOF AND SEVERAL TREES
            BLOWN DOWN

0345 AM     NON-TSTM WND GST BROWNSVILLE             25.93N  97.48W
07/26/2020  E50 MPH          CAMERON            TX   SOCIAL MEDIA

            SEVERAL REPORTS OF TREES AND BUSINESS SIGNS DOWN NEAR
            SOUTHMOST AND BROWNSVILLE/SPI AIRPORT.

0500 AM     NON-TSTM WND GST LOS BARRERAS            26.39N  98.92W
07/26/2020  E50 MPH          STARR              TX   SOCIAL MEDIA

            ROOF OF CARPORT TORN OFF

0700 AM     FLOOD            LOS FRESNOS             26.07N  97.48W
07/26/2020                   CAMERON            TX   SOCIAL MEDIA

            NEIGHBORHOOD STREET REPORTING 1 TO 2 FEET OF WATER.

0707 AM     FLASH FLOOD      MISSION                 26.21N  98.32W
07/26/2020                   HIDALGO            TX   PUBLIC

            REPORT OF 12 INCHES OF WATER FLOWING ACROSS SHARY ROAD
            NEAR GRIFFIN PARK BLVD IN MISSION

0800 AM     FLOOD            PHARR                   26.18N  98.19W
07/26/2020                   HIDALGO            TX   SOCIAL MEDIA

            NEIGHBORHOOD STREET FLOODING WITH WATER RISING INTO
            YARDS APPROACHING HOMES.

0800 AM     FLOOD            WESLACO                 26.16N  97.98W
07/26/2020                   HIDALGO            TX   SOCIAL MEDIA

            NUMEROUS STREET AND ROADWAYS FLOODED WITH 1 TO 2 FEET
            OF WATER.

0830 AM     FLOOD            LA FERIA                26.16N  97.82W
07/26/2020                   CAMERON            TX   SOCIAL MEDIA

            SEVERAL STREET AND FIELD FLOODING. WATER ESTIMATES 1 TO
            2 FEET

0830 AM     FLASH FLOOD      MCALLEN                 26.22N  98.24W
07/26/2020                   HIDALGO            TX   SOCIAL MEDIA

            CANAL ON S 23RD STREET RISING OUT OF ITS BANK, SEVERAL
            ROADS FLOODED

0830 AM     FLOOD            MISSION                 26.21N  98.32W
07/26/2020                   HIDALGO            TX   SOCIAL MEDIA

            1 TO 3 FEET WATER IN NEIGHBORHOOD STREETS, WATER RISING
            NEAR HOMES

0830 AM     NON-TSTM WND GST EDINBURG                26.30N  98.16W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            2 18-WHEELERS BLOWN OVER.

0846 AM     FLASH FLOOD      EDINBURG                26.30N  98.16W
07/26/2020                   HIDALGO            TX   SOCIAL MEDIA

            1 TO 2 FEET OF STREET FLOODING AT 14TH AND MAHL. WATER
            NEARING SOME APARTMENTS AND HOMES. WATER UP TO VECHICLES
            TIRE WELL AND BOTTOM OF DOORS SOME PARTIALLY SUBMERGED.

0850 AM     FLOOD            ALAMO                   26.19N  98.12W
07/26/2020                   HIDALGO            TX   SOCIAL MEDIA

            SEVERAL REPORTS OF STREET FLOODING. ESTIMATES 1 TO 2
            FEET OF WATER COVERING THE ROADS

1000 AM     FLOOD            ALTON                   26.29N  98.31W
07/26/2020                   HIDALGO            TX   SOCIAL MEDIA

            STREET FLOODING AT 4 MILE AND INSPIRATION. 1 TO 2 FEET
            OF WATER COVERING THE STREET

0615 PM     NON-TSTM WND GST MISSION                 26.21N  98.32W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            ROOF DAMAGE TO SCHOOL DISTRICT MAINTENANCE SHED.

0643 PM     NON-TSTM WND GST WESLACO                 26.16N  97.98W
07/26/2020  E50 MPH          HIDALGO            TX   SOCIAL MEDIA

            SEVERAL TREES AND SOME POWER POLES BLOWN OVER

&&

EVENT NUMBER BRO2000038 BRO2000039 BRO2000040 BRO2000056 BRO2000041
BRO2000057 BRO2000058 BRO2000042 BRO2000043 BRO2000059 BRO2000044
BRO2000037 BRO2000045 BRO2000046 BRO2000047 BRO2000048 BRO2000049
BRO2000050 BRO2000051 BRO2000052 BRO2000053 BRO2000054 BRO2000055

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:01 PM CDTAreal Flood AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Starr, Willacy3 hr
Jul 26, 7:35 PM CDTFlash Flood WarningBROJim Hogg, Zapata3 hr
Jul 26, 8:43 PM CDTAreal Flood AdvisoryBROCameron, Kenedy, Willacy2 hr
Jul 26, 9:01 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata111 min
Jul 26, 10:29 PM CDTAreal Flood WarningBROCameron, Hidalgo21 hr
Jul 26, 10:50 PM CDTAreal Flood AdvisoryBROHidalgo, Jim Hogg, Starr76 min
Jul 26, 11:01 PM CDTFlash Flood WarningBROHidalgo, Starr94 min
Jul 26, 11:40 PM CDTAreal Flood WarningBROHidalgo19 hr
Jul 27, 8:14 AM CDTSpecial Weather StatementBROCameron, Hidalgo, Starr91 min
Jul 27, 3:50 PM CDTSpecial Weather StatementBROStarr40 min
Jul 27, 3:53 PM CDTSpecial Weather StatementBROHidalgo37 min
Jul 27, 4:30 PM CDTSpecial Weather StatementBROJim Hogg, Zapata45 min
Jul 27, 4:31 PM CDTSpecial Weather StatementBROHidalgo44 min
Jul 27, 4:52 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy80 min
Jul 27, 4:54 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata5 hr
Jul 27, 5:08 PM CDTSpecial Weather StatementBROStarr52 min
Jul 27, 5:13 PM CDTSpecial Weather StatementBROJim Hogg, Zapata62 min
Jul 27, 5:16 PM CDTSpecial Weather StatementBROHidalgo59 min
Jul 27, 5:44 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy3 hr
Jul 27, 6:12 PM CDTFlash Flood WarningBROCameron, Hidalgo, Willacy4 hr
Jul 27, 6:14 PM CDTSpecial Weather StatementBROBrooks, Jim Hogg61 min
Jul 27, 6:16 PM CDTSpecial Weather StatementBROHidalgo59 min
Jul 27, 6:28 PM CDTAreal Flood AdvisoryBROHidalgo, Starr, Willacy3 hr
Jul 27, 6:34 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg3 hr
Jul 27, 6:52 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata4 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.